Alert archive / Colorado / Tornado Warnings in 2006

Tornado Warning 1, NWS Denver/Boulder, CO

May 26, 2006Elbert County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at May 26, 2006, 2:21 PM MDT for Elbert County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2006, 2:21 PM MDT (20:21 UTC)
Expired
May 26, 2006, 3:00 PM MDT
In force
39 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Elbert County, CO

The radar

The Denver radar (KFTG), 56 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.4 hours before the alert went out and 356 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2006-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2006-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-416 J/kg
Mixed-layer LCL
2712 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KBOU 262021
TORBOU
COC039-262100-
/O.NEW.KBOU.TO.W.0001.060526T2021Z-060526T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
221 PM MDT FRI MAY 26 2006

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 300 PM MDT

* AT 221 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 17 MILES
  SOUTHWEST OF AGATE...OR ABOUT 29 MILES WEST OF LIMON. THIS STORM
  WAS MOVING EAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AGATE.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3944 10436 3936 10435 3926 10427 3925 10410
      3929 10384 3943 10382 3956 10386 3956 10425

$$
2 follow-up statements
000 
WWUS55 KBOU 262050
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
249 PM MDT FRI MAY 26 2006

COC039-262100-
/O.CON.KBOU.TO.W.0001.000000T0000Z-060526T2100Z/
ELBERT CO-
249 PM MDT FRI MAY 26 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM MDT FOR CENTRAL
ELBERT COUNTY...

AT 249 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED 15 MILES SOUTHWEST OF AGATE...OR ABOUT 24 MILES
WEST OF LIMON. THIS STORM WAS MOVING EAST AT 10 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
AGATE.

SPOTTERS INDICATED A FEW SMALL FUNNELS WITH THIS STORM BUT NO 
TORNADOS HAVE BEEN REPORTED.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3948 10428 3939 10426 3924 10420 3925 10410
      3929 10384 3943 10382 3956 10386 3956 10425

$$
000 
WWUS55 KBOU 262105
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
303 PM MDT FRI MAY 26 2006

COC039-262113-
/O.EXP.KBOU.TO.W.0001.000000T0000Z-060526T2100Z/
ELBERT CO-
303 PM MDT FRI MAY 26 2006

...THE TORNADO WARNING FOR CENTRAL ELBERT COUNTY EXPIRED AT 300 PM
MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS CONTINUED TO MOVE 
EAST.  A NEW TORNADO WARNING HAS REPLACED THIS WARNING. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR
NORTHEASTERN COLORADO.

LAT...LON 3948 10428 3939 10426 3924 10420 3925 10410
      3929 10384 3943 10382 3956 10386 3956 10425

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 26, 2:33 AM MDT, 11 hours 48 minutes earlier.

Area forecast discussion, May 26, 2:33 AM MDT, 11 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
233 AM MDT FRI MAY 26 2006

.SHORT TERM DISCUSSION...MID LEVEL MOISTURE IN SW FLOW ALOFT IS
MOVING ACROSS THE AREA EARLY THIS MORNING AND COMBINING WITH INFLUX
OF DEEPER LOW LEVEL MOISTURE IN SELY LOW LEVEL FLO TO PRODUCE SOME
WIDELY SCATTERED SHOWERS AND A FEW TSTMS OVER THE PLAINS.  EXPECT
THIS ACTIVITY TO END BEFORE AS NOCTURNAL LOW LEVEL JET BEGINS TO
WEAKEN.  FOR LATER TODAY ONE CONCERN WILL BE FIRE WEATHER POTENTIAL
IN AND NEAR THE FOOTHILLS AND OVER THE PALMER DIVIDE.  WITH MORE
MOISTURE OVER AREA TODAY THAN YESTERDAY EXPECT COVERAGE OF HIGH
BASED STORMS TO BE GREATER THAN YESTERDAY.  MEANWHILE ALTHOUGH LOW
LEVEL MOISTURE HAS MOVED ALL THE WAY BACK INTO THE URBAN CORRIDOR
THIS MORNING EXPECT THAT THIS MOISTURE WILL MIX OUT BY AFTN AS SLY
LOW LEVEL FLOW DEVELOPS.  THUS EXEPCT STORMS IN AND NEAR THE
FOOTHILLS WILL PRODUCE GUSTY WINDS AND LIGHTNING BUT NOT MUCH
RAINFALL.  THUS WILL ISSUE A RED FLAG WARNING FOR THIS AFTN THRU THE
EARLY EVENING HOURS FOR THOSE AREAS PREVIOUSLY IN THE FIRE WEATHER
WATCH.  MEANWHILE 2ND CONCERN FOR LATER THIS AFTN INTO THE EVENING
HOURS WILL BE POTENTIAL FOR SVR WX OVER THE NERN PLAINS.  ALTHOUGH
LOW LEVEL MOISTURE MAY MIX OUT ALONG THE FRONT RANGE IT APPEARS
DEEPER MOISTURE WILL STAY IN PLACE OVER THE PLAINS ESPECIALLY EAST
OF A FORT MORGAN TO LIMON LINE WHERE SFC BASED CAPES BY LATE AFTN
ARE FCST TO BE AOA 2000 J/KG.  BUFFER DATA SOUNDINGS SHOW FAVORABLE
SHEAR PROFILE TO SUPPORT SVR TSTMS WITH LARGE HAIL AND STRONG
WINDS.  STORM RELATIVE HELICITIES ARE FCST TO BE RATHER LOW SO
TORNADO THREAT APPEARS ON THE LOW SIDE.  TEMPS TODAY WILL BE A FEW
DEGREES WARMER THAN YESTERDAY AS 850-700 MB READINGS ARE FCST TO
RISE ANOTHER 3 DEGREES C.  THIS SHOULD ALLOW READINGS TO RISE AOA 90
DEGREES IN SOME AREAS.

.LONG TERM DISCUSSION...MODELS HAVE WEAK SOUTHWESTERLY FLOW ON
SATURDAY TO SLIGHT INCREASE BY LATE IN THE DAY.  SATURDAY NIGHT
TROUGH SUNDAY NIGHT THE SOUTHWESTERLY FLOW INCREASES MORE
SIGNIFICANTLY WITH AN UPPER TROUGH MOVING NORTHEASTWARD OVER THE
NORTHWESTERN UNITED STATES.  PREVIOUS MODEL RUNS INDICATED A COOLER
AIRMASS AND SOME UPSLOPE TO MOVE INTO THE FORECAST AREA ON SUNDAY.
HOWEVER...THESE LATEST...00Z RUNS...NOW ONLY HINT AT THIS AND ITS
TIME FRAME IS NOW SUNDAY NIGHT/MONDAY MORNING.  THE BOUNDARY LAYER
FLOW IS FAIRLY STRONG FROM THE SOUTHWEST OVER MUCH OF THE FORECAST
AREA SATURDAY...SATURDAY NIGHT...AND SUNDAY.  CONCERNING
MOISTURE...THE BOUNDARY LAYER DEW POINTS DRY OUT BY LATE SATURDAY
MORNING OVER THE PLAINS AND CONTINUE VERY LOW WELL INTO SUNDAY.  THE
CROSS SECTIONS SHOW VERY LITTLE MOISTURE IN THE MID AND UPPER LEVELS
AS WELL SATURDAY INTO SUNDAY.  FORECAST SOUNDINGS SHOW VIRTUALLY NO
CAPE ANYWHERE SATURDAY...SATURDAY NIGHT...AND MUCH OF SUNDAY.  BY
LATER SUNDAY...A BIT MORE MOISTURE IS PROGGED INTO THE AREA...AND
SOME LIMITED CAPE IS PROGGED.  WILL GET RID OF SATURDAY/SATURDAY
EVENINGS POPS.  WILL LEAVE SUNDAYS LIMITED POPS AS IS.  EVEN
WITH OUT THE THREAT OF LIGHTNING ON SATURDAY...CONDITIONS ARE RIPE
FOR PROBLEMS CONCERNING WILD FIRE STARTS.  FOR TEMPERATURES...
SATURDAY LOOKS 0.5 - 2.0 C WARMER THAN FRIDAY.  SUNDAY IS 2-4 C
COOLER THAN SATURDAY.   WILL LEAVE THE LAST FOUR DAYS AS IS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING THIS AFTERNOON
INTO THE EARLY EVENING HOURS (18Z TO 03Z)...FIRE ZONES 214>216...
239>241...245>247.

&&

RPK/RJK
Hazardous weather outlook, May 26, 10:52 AM MDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1052 AM MDT FRI MAY 26 2006

COZ030>051-271200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1052 AM MDT FRI MAY 26 2006

...RED FLAG WARNING IN EFFECT FROM NOON MDT UNTIL 9 PM MDT IN AND
NEAR THE FOOTHILLS...OVER THE PALMER DIVIDE AND FOR PARK COUNTY...

...SEVERE THUNDERSTORMS POSSIBLE ON THE PLAINS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

HIGH FIRE DANGER WILL EXIST THIS AFTERNOON INTO THE EARLY EVENING
HOURS AS WIDELY SCATTERED HIGH BASED THUNDERSTORMS DEVELOP IN AND
NEAR THE FOOTHILLS AND OVER THE PALMER DIVIDE.  THESE STORMS WILL
PRODUCE LIGHTNING AND GUSTY WINDS BUT LITTLE RAINFALL.

ON THE PLAINS THERE WILL BE MORE MOISTURE WHICH WILL ALLOW FOR
STRONGER THUNDERSTORMS TO DEVELOP FROM MID AFTERNOON INTO THE EARLY
EVENING HOURS. A FEW SEVERE THUNDERSTORMS ARE EXPECTED EAST OF A
LINE FROM FORT COLLINS TO DENVER INTERNATIONAL AIRPORT TO ELBERT.
THE MAIN THREAT WILL BE LARGE HAIL UP TO TWO INCHES IN DIAMETER AND
WIND GUSTS TO 60 MPH. ISOLATED TORNADOES ARE POSSIBLE...MAINLY NEAR
THE EASTERN BORDER THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY WARM TEMPERATURES...LOW RELATIVE HUMIDITIES AND BREEZY
CONDITIONS WILL LEAD TO HIGH FIRE DANGER IN THE FOOTHILLS AND ON THE
PLAINS OF NORTHEAST COLORADO SATURDAY.  A WEAK SYSTEM PASSING TO THE
WEST AND NORTH OF COLORADO OVER THE WEEKEND WILL ALLOW FOR MORE
SEASONAL TEMPERATURES EARLY NEXT WEEK WITH A SLIGHT CHANCE OF
THUNDERSTORMS CONTINUING EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 2 PM.

GIMMESTAD/DANKERS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:39 PM MDTSevere Thunderstorm WarningBOUWeld66 min
May 25, 8:34 PM MDTSevere Thunderstorm WarningBOUWeld41 min
May 25, 9:13 PM MDTSevere Thunderstorm WarningBOUWeld47 min
May 26, 4:10 AM MDTRed Flag WarningBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 7 more17 hr
May 26, 3:00 PM MDTTornado WarningBOUElbert45 min
May 26, 3:43 PM MDTFire Weather WatchBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 15 more12 hr

Nearby

Tornado Warnings in Colorado, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.